Virginia, 2015Flash Flooding in Virginia, July 27, 2015
July 27, 2015 · NWS LWX · 4 events in 4 counties and zones
High pressure was positioned across the Mid-Atlantic. A warm and humid airmass led to slow moving, scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was positioned across the Mid-Atlantic. A warm and humid airmass led to slow moving, scattered showers and thunderstorms. Some strong storms led to abundant rainfall that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 1:57 PM EST, 28 minutes earlier.
Area forecast discussion, Jul 27, 1:57 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT MON JUL 27 2015
.SYNOPSIS...WEAK HIGH PRES WILL BUILD OVER THE AREA TONIGHT
THROUGH WED. A CDFNT WILL CROSS THE AREA THU NIGHT AND MOVE INTO
THE SOUTHEAST FRI. WEAK HIGH PRES BUILDS AGAIN FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...SCT SLOW MOVING T-STORMS EXPECTED
TO CONTINUE UNTIL MID-EVENING. DEEP MOISTURE AND SLOW MOVEMENT
SUGGEST HEAVY RAINFALL WILL BE THE PRIMARY THREAT WITH THESE. SOME
CLEARING EXPECTED TONIGHT ESPECIALLY NRN HALF OF THE FCST AREA
WITH PATCHY DENSE FOG EXPECTED OVERNIGHT. DRIER AIR WORKS INTO THE
AREA TUE WITH RISK OF SHOWERS AND/OR T-STORMS CONFINED ONLY TO
AREAS SOUTH OF I-66.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...SFC HIGH PRESSURE
BUILDS IN WED MORNING AS LINGERING FRONTAL BOUNDARY FROM THE
FIRST HALF OF THE WEEK DISSIPATES. MAIN STORY FOR MID WEEK WILL BE
WARMING TEMPS AS UPPER LVL RIDGE BROADENS ACROSS THE EASTERN
US...RESULTING IN RISING HEIGHTS WED INTO THURS. AT THE SFC...SLY
FLOW WILL CONTINUE THE WAA AND MOISTURE ADVECTION. HIGH TEMPS
EXPECTED TO REACH LOWER TO PSBL MID 90S...WHICH COMBINING WITH DEW
PTS IN THE UPPER 60S TO LOWER 70S PRODUCES HEAT INDICES IN THE
UPPER 90S TO LOWER 100S. AS THE VALUES STAND...NO HEAT ADVISORY
WOULD BE NEEDED WED. WHILE MOST THE AREA WILL REMAIN DRY...TERRAIN
DRIVEN CONVECTION WILL BE PSBL IN THE LATE AFTN/EARLY EVENING TIME
FRAME.
UPPER LVL RIDGE AXIS SHIFTS FROM THE GREAT LAKES REGION 12Z WED TO
THE NORTHEAST BY 12Z THURS AHEAD OF AN APPROACHING CLOSED
LOW/TROUGH. ASSOCIATED COLD FRONT APPROACHES FROM THE WEST...WITH
THE 12Z MODEL SUITE PROGGING THE FRONTAL PASSAGE SOMETIME LATE THURS
AFTN INTO THE FIRST HALF OF THURS NIGHT. INCRSG SLY FLOW AHEAD OF
THE FRONT WILL KEEP A WARM AND MOIST ATMO IN PLACE...WITH YET
ANOTHER DAY OF HIGHS REACHING THE LOWER TO MID 90S AS 850MB TEMPS
NEAR 20 DEGREES CELSIUS AND DEW PTS AROUND 70. SHEAR REMAINS MEAGER
DURING THE DAY...BUT EXPECTING ENOUGH RESULTING INSTABILITY TO AID
IN GENERATION IN PULSE TSTMS OUT AHEAD OF THE STORM.
FRONT SWINGS THRU THURS NIGHT...WITH PCPN TAPERING OFF WEST TO EAST
BY FRI MORNING. MINIMAL BREAK IN TEMPS...WITH 850MB TEMPS DROPPING
OFF TO AROUND 16 DEGREES CELSIUS IN THE WAKE OF THE FRONT. LOW TEMPS
WILL DROP BACK TO NEAR NORMAL.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...COLD FRONT CROSSING
REGION THURSDAY NIGHT. MARGINALLY UNSTABLE SO CAN'T RULE
CONVECTIVE DEVELOPMENT CONTINUING AFTER DARK. SURFACE HIGH WILL
TRANSPORT MUCH DRIER AIR INTO REGION...RH 20 TO 30 PERCENT...FRIDAY.
PASSAGE OF WEAK PVA AND QUASI-STATIONARY SURFACE TROUGH MAY
SUPPORT A STRAY THUNDERSTORM OR SHOWER OVER SOUTHEAST MD SUNDAY.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...SO FAR T-STORMS STAYING
OUTSIDE OF THE 5NM AIRPORT DONUT. NOTHING IMMINENT HITTING THE
AIRPORTS SO VCTS SHOULD SUFFICE FOR NOW. PATCHY FOG LIKELY AGAIN
TONIGHT ESPECIALLY AT KMRB WHERE SOME CLEARING IS EXPECTED. DRIER
AIR WORKS FURTHER SOUTH TUE WITH ONLY A RISK OF A T-STORM AT KCHO.
VFR CONDITIONS WED-WED NIGHT. PSBL SUB-VFR CONDITIONS
THURS WITH DVLPNG SHOWERS AND TSTM...MAINLY THURS AFTN/EVENING TIME
FRAME. ANY TSTM COULD PRODUCE GUSTY AND VRB WINDS. VFR CONDITIONS
RETURN THURS NIGHT.
&&
.MARINE...WINDS HAVE ABATED SOMEWHAT ON THE WATERS. SCA STILL UP
UNTIL 00Z TONIGHT. WINDS EXPECTED BELOW SCA TUE-TUE NIGHT. MAIN
THREAT IS CG LIGHTNING FROM T-STORMS.
SUB-SCA CONDITIONS EXPECTED WED. PSBL BRIEF PERIOD OF SCA
GUSTS WED EVENING ON THE CHESAPEAKE BAY. SUB-SCA CONDITIONS THEN ON
ALL WATERS THUR MORNING. INCRSG SLY FLOW AHEAD OF THE APPROACHING
COLD FRONT COULD BRING GUSTS BACK TO AROUND 18-20 KTS THURS AFTN AND
NIGHT ON THE CHESAPEAKE BAY.
&&
.TIDES/COASTAL FLOODING...MINOR FLOOD LVLS MAY BE REACHED DURING THE HIGH
TIDE CYCLE WED NIGHT WITH PERSISTENT SLY FLOW KEEPING ELEVATED
ANOMALIES IN PLACE. THE MAIN AREAS OF CONCERN WOULD BE BALTIMORE
HARBOR...ANNAPOLIS AND TIDAL POTOMAC NEAR ALEXANDRIA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ531>534-537-538-542-543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...SEARS
LONG TERM...CEM
AVIATION...SEARS/LFR
MARINE...SEARS/LFR
TIDES/COASTAL FLOODING...SEARSHazardous weather outlook, Jul 27, 1:47 PM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT MON JUL 27 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
247 PM EDT MON JUL 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL THIS
AFTERNOON...ESPECIALLY IN WEST CENTRAL VIRGINIA. LOCALIZED FLASH
FLOODING IS POSSIBLE IN THE STRONGEST STORMS.
SOME OF THE THUNDERSTORMS MAY ALSO PRODUCE STRONG WINDS ON THE
WATERS LATE THIS AFTERNOON THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281100-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
247 PM EDT MON JUL 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL THIS
AFTERNOON...ESPECIALLY IN WEST CENTRAL VIRGINIA. LOCALIZED FLASH
FLOODING IS POSSIBLE IN THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Greene
- When
- July 27, 2:25 PM EST to 5:30 PM EST
- Where
- Greene County, 2.83 mi E of Dyke to 2.72 mi E of Dyke
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.257, -78.478
A creek was out of its banks and two to three feet of flowing water was over the intersection of Amicus and Selt Roads.
Flash Flood, Warren
- When
- July 27, 2:40 PM EST to 4:45 PM EST
- Where
- Warren County, 0.87 mi NW of Front Royal to 0.9 mi NW of Front Royal
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.929, -78.191
East 8th Street was closed due to high water at North Commerce Avenue.
Flash Flood, Arlington
- When
- July 27, 2:45 PM EST to 3:18 PM EST
- Where
- Arlington County, 0.35 mi SSW of Rosslyn to 0.36 mi SSW of Rosslyn
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.876, -77.083
South Washington Boulevard was closed at Arlington Boulevard due to high water.
Flash Flood, Albemarle
- When
- July 27, 3:00 PM EST to 6:15 PM EST
- Where
- Albemarle County, 0.81 mi WNW of Earlysville to 0.86 mi WNW of Earlysville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.175, -78.494
There was six to eight inches of flowing water near the intersection of Buck Mountain Road and Simmons Gap Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 27 to 29, 201531 injured · 7 events
- Hail and Damaging Winds in Montana, July 27, 2015$2.5 million · 1.75 in hail · 26 events
- Wildfire in California, July 27 to 31, 2015$500,000 · 2 events
- Flash Flooding and Damaging Winds in Iowa, July 27, 2015$223,000 · 53 kt wind · 18 events
- Hail and Damaging Winds in Virginia, July 27, 2015$101,000 · 1 in hail · 6 events
- Flash Flood and Hail in Massachusetts, July 27, 2015$71,000 · 1 in hail · 6 events
- Damaging Wind in Kentucky, July 27, 2015$70,000 · 83 kt wind · 1 event
- Damaging Winds in Montana, July 27, 2015$32,000 · 61 kt wind · 6 events
- Damaging Winds in North Dakota, July 27, 2015$25,000 · 61 kt wind · 9 events
- Excessive Heat in Kentucky, July 27 to 29, 201522 events
- Excessive Heat in Illinois, July 27 to 29, 201519 events
- Damaging Winds and Heavy Rain in Missouri, July 27, 2015$18,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594737, 594739, 594744, 594741.